Share this Article
K Mamun, CYE Goh-Tan, LL Ng
Correspondence: Dr K Mamun, firstname.lastname@example.org
Aim To assess the prescribing practice, use and potential adverse effects of psychoactive medications in Singapore nursing homes.
Methods From a list of existing 24 voluntary welfare organisation (VWO) run nursing homes, four homes with the largest bed capacity were selected from the eastern zone of Singapore. When contacted, two homes agreed to participate in the study. Medical records of all residents aged 65 years and above were reviewed to obtain demographic information, clinical diagnoses and medication orders. Two geriatricians and one psychogeriatrician reviewed the psychoactive medications used in these nursing homes.
Results A Total of 384 residents were enrolled in the study. Mean age of the participants was 79.1 years (65-107); 60.7% were female and 92.4% were Chinese. Dementia was documented for 131 (34.1%) residents, depression for 50 (13%) residents. Residents were on an average of 5.2 (0-14) medications. A total of 309 psychoactive medications were prescribed for the residents. Fifty-nine (63%) antipsychotics, 42 (65%) Benzodiazepines, 65 (61%) antidepressants, 10 (77%) others sedatives and 31 (100%) anticonvulsants were deemed inappropriate. Lack of documented indication, potential adverse drug reaction, drug-drug interaction and therapeutic duplication were the most common medication related problems observed in this study.
Conclusion Majority of the nursing home residents were on psychoactive medications. Residents with dementia were more likely to be on psychoactive medications. Statistically significant association was observed between the use of inappropriate psychoactive medications and the diagnosis of dementia. Better documentation of clinical diagnoses and indications, and regular medication review for potential adverse drug reactions would improve the quality of care in Singapore nursing homes.
Keywords: psychoactive medications, nursing home, current practice, elderly, Singapore
Singapore Med J 2003; 44(12): 625-629